MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)

ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)
Catalog Number 2000342
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Perforation of Vessels (2135)
Date of Event 03/31/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Related medical device reports: this 23fr introducer device report is one of two devices associated with the event.Refer to the related manufacturer report number as noted in section h10 for the medical device report on the impella rp flex.
 
Event or Problem Description
Clinical narrative: an impella rp flex was inserted via the 23fr introducer inserted at the jugular vein to support the 74 year old male patient who had been admitted in with plan for cardiothoracic surgery.The patient was to have coronary artery bypass graft (cabg) and a valve.The patient was also supported on the left side by an impella 5.5 pump.Prior to the pump and introducer insertion the patient was supported by inotropes, vasopressors, and a vent for respiratory needs.The team placed the rp flex via the 23fr introducer to the internal jugular vein, but when the guidewire was removed the pump came out of position.When the team attempted to reposition the pump wirelessly, a perforation of the right ventricle occurred.The patient was placed on bypass, explanted the rp flex, and surgically repaired the perforation.Once repaired, the team placed a swan to again gain access, and in doing so the introducer came out of the vein.The team placed the dilator into the sheath to again gain access and found that there was a perforation of the jugular.The team removed the sheath completely and placed the patient instead on a surgical right ventricular assist device (rvad).The patient did suffer hypotension and blood loss in the frequent manipulations and interventions that were treated by multiple units of blood.The patient survived both perforations and remains on the rvad for support.
 
Event or Problem Description
This impella introducer device report is one of two devices associated with the event.Refer to the related manufacturer report number as noted in section h10 for the medical device report on the impella rp.
 
Additional Manufacturer Narrative
B5: added related device information.H10: added related device report number.
 
Additional Manufacturer Narrative
Corrected information was provided in d3 (manufacturer fax), d10 (concomitant).Upon review, it was identified that it was inadvertently omitted from the initial report.Corrected information was provided in e3 (initial reporter occupation).Upon review, it was identified that it was inadvertently submitted in error in the initial report.H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation.The cause of the ij perforation/failure to advance was determined to be most likely user related issue since the perforation occurred during sheath insertion and no patient conditions were reported.The cause of the hypotension was unable to be determined due to insufficient clinical details.

Brand Name
IMPELLA
Common Device Name
INTRODUCER, CATHETER (INTRODUCER)
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key25014765
Report Number1220648-2026-07162
Device Sequence Number15881321
Product Code DYB
UDI-Device Identifier00813502010411
UDI-Public(01)00813502010411(17)271130(10)S9370066(11)241230
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2000342
Device Lot NumberS9370066
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2026
Supplement Date Received by Manufacturer05/26/2026
05/29/2026
Initial Report FDA Received Date04/28/2026
Supplement Report FDA Received Date05/27/2026
06/05/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/30/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BYPASS; RVAD
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexMale
Patient Weight50 KG
Patient EthnicityNon Hispanic
Patient RaceAsian